New Mexico, 2003

Hail in New Mexico, May 24, 2003

May 24, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 2:41 PM MST, 59 minutes earlier.

Area forecast discussion, May 24, 2:41 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT SAT MAY 24 2003

WX PATTERN TO REMAIN UNSETTLED THROUGH MEMORIAL DAY. SEVERE WX IN THE
EAST AND DRY LIGHTING/NEW FIRE STARTS IN THE WEST ARE THE MOST
PRESSING CONCERNS IN THE NEAR TERM. TWO SEVERE THUNDERSTORM WATCHES
IN EFFECT FOR PARTS OF THE UNTIL 800 PM MDT.

ALWAYS A CRAP SHOOT IN OUR REGION BUT PATTERN LOOKS QUITE FAVORABLE
FOR MCS DEVELOPMENT...OR AT LEAST THE VERY LEAST AN ORGANIZED
CLUSTER OF STORMS ACROSS FAR NORTHEAST NEW MEXICO LATER TONIGHT.
IMPRESSIVE DIVERGENCE FORECAST IN 400-200 MB LEVEL BY THE GFS AND TO
A LESSER EXTENT BY ETA/RUC OVER THE NORTHEAST. THE STRENGTHENING LOW
LEVEL UPSLOPE NORTH OF A SURFACE COLD FRONT WILL PROVIDE A FOCUS
WITH STORMS PROPAGATING SEWED ALONG BOUNDARY. UPSHOT WILL BE EXPAND
PREVIOUS AREA OF LIKELY POPS INTO THE EC PLAINS.

OTHERWISE LOW LEVEL EASTERLIES STRENGTHENING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN DURING THE DAY SUNDAY.  THIS UPSLOPE REGIME
WILL MAINTAIN RELATIVELY HIGH DEW POINTS IN THE EAST...BUT COOLER
TEMPERATURES/MODIFIED AIR WILL RESULT IN MORE STABLE ENVIRONMENT
ACROSS THE NORTHEAST AS COMPARED TO RECENT DAYS. AS A RESULT...AREAS
FROM THE EC PLAINS/CHAVES COUNTY NWWD INTO NWRN NEW MEXICO WILL BE
FAVORED FOR CONVECTION SUNDAY AFTERNOON.  AREAS ALONG AND JUST EAST
OF THE CONTINENTAL DIVIDE WILL ALSO BE FAVORED REGION OF TSTM
ACTIVITY SUNDAY...AS CONVERGENCE ZONE DEVELOPS AS LOW LEVEL
EASTERLIES SPREAD WESTWARD. AT SAME TIME...FAVORABLE UPPER LEVEL
DIFFLUENCE WILL BE FOUND AHEAD OF LOW LATITUDE SHORT-WAVE
APPROACHING FROM SRN AZ/NRN BAJA.

INCREASED POPS ACROSS THE EAST FOR MEMORIAL DAY GIVEN PERSISTENT N
OR NWLY FLOW ALOFT AND THE POSSIBILITY OF ANOTHER MCS ROLLING SEWD
LATE SUNDAY NIGHT/EARLY MONDAY.

TRANSITION DAY TUESDAY BEFORE DRIER AND WARMER WX RETURNS FOR
WED/THU.

KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 055/084 053/084 052 41332
GALLUP.................... 044/083 042/082 041 41222
GRANTS.................... 045/080 043/079 043 41243
GLENWOOD.................. 050/090 049/088 048 41121
CHAMA..................... 041/070 037/069 036 41454
LOS ALAMOS................ 053/072 047/068 046 41354
RED RIVER................. 038/065 034/062 034 41655
TAOS...................... 048/071 044/069 043 41554
SANTA FE.................. 052/072 046/070 045 41454
SANTA FE AIRPORT.......... 054/075 048/073 047 41444
ESPANOLA.................. 050/079 045/077 044 41343
ALBUQUERQUE HEIGHTS....... 063/081 057/080 056 41233
ALBUQUERQUE VALLEY........ 059/085 053/083 052 41333
ALBUQUERQUE FOOTHILLS..... 060/077 054/075 053 41243
ALBUQUERQUE WEST MESA..... 062/083 056/081 055 41343
SOCORRO................... 057/088 052/085 052 41243
SANDIAPARK/CEDAR CREST... 053/071 047/068 046 41354
MORIARTY/ESTANCIA......... 046/074 040/070 040 41354
CARRIZOZO................. 055/085 049/081 050 41342
RUIDOSO................... 047/078 040/070 041 41354
RATON..................... 046/066 043/066 043 41655
LAS VEGAS................. 047/068 043/065 043 41655
ROY....................... 050/068 046/065 046 41645
CLAYTON................... 053/067 049/067 049 41645
SANTA ROSA................ 054/075 050/068 050 41655
TUCUMCARI................. 056/073 052/067 053 41645
FORT SUMNER............... 056/075 051/069 052 41545
CLOVIS.................... 056/074 052/068 053 41645
PORTALES.................. 056/075 052/069 053 41645
ROSWELL................... 063/086 056/080 057 41454

.ABQ...SEVERE TSTM WATCH FAR NE TILL 02Z.
    ...SEVERE TSTM WATCH CURRY...QUAY COUNTIES TIL 02Z.
Hazardous weather outlook, May 24, 5:00 AM MST, 10 hours 40 minutes before
NMZ001>021-026-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS MUCH OF EASTERN NEW MEXICO. A COLD FRONT WILL MOVE
INTO THE NORTHEAST BY EARLY THIS AFTERNOON AND PRESS SOUTH ACROSS
ALL OF THE EASTERN PLAINS BY EARLY TONIGHT. THIS FRONT WILL ACT AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...ALONG
WITH BRIEF DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

ACROSS THE NORTHWEST QUARTER OF THE STATE ISOLATED THUNDERSTORMS
WILL PRODUCE LITTLE IN THE WAY OF RAIN...THUS DRY LIGHTNING WILL
BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EASTERN LINCOLN
COUNTY...CHAVES COUNTY AND ROOSEVELT COUNTY SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
BETWEEN 100 PM AND 1000 PM MDT. THE MOST LIKELY LOCATION FOR THE
SEVERE WEATHER EXTENDS FROM WEST OF RATON...TO LAS VEGAS...SANTA
ROSA...FORT SUMNER...TO NORTHEAST CHAVES COUNTY ON EAST TO THE TEXAS
BORDER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
May 24, 3:40 PM MST
Where
Quay County, 3 mi SW of Ragland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -103.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355643.